Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 22, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Feb 28, 2020, 1:09 AM MST for 4 counties in Wyoming. It took effect at Feb 28, 2020, 8:00 PM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2020, 1:09 AM MST (08:09 UTC)
- In effect from
- Feb 28, 2020, 8:00 PM MST
- Expired
- Feb 29, 2020, 8:49 AM MST
- In force
- 13 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050 WWUS75 KCYS 280809 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 109 AM MST Fri Feb 28 2020 WYZ106-290000- /O.UPG.KCYS.HW.A.0016.200229T0300Z-200229T1900Z/ /O.NEW.KCYS.HW.W.0022.200229T0300Z-200229T1900Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 109 AM MST Fri Feb 28 2020 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON MST SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Central Laramie Range and Southwest Platte County County. * WHEN...From 8 PM this evening to noon MST Saturday. * IMPACTS...Mainly to transportation. Truckers with light loads...those towing camper trailers and those driving high profile vehicles will see an increased blow off or blow over risk tonight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ WYZ110-116-117-290000- /O.NEW.KCYS.HW.A.0017.200229T0900Z-200229T1800Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 109 AM MST Fri Feb 28 2020 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...North Snowy Range Foothills, South Laramie Range and South Laramie Range Foothills Counties. * WHEN...From late tonight through Saturday morning. * IMPACTS...Mainly to transportation. Truckers with light loads...those towing camper trailers and those driving high profile vehicles may see an increased blow off or blow over risk late tonight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
4 follow-up statements
830 WWUS75 KCYS 282137 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 237 PM MST Fri Feb 28 2020 WYZ110-291300- /O.UPG.KCYS.HW.A.0017.200229T0900Z-200229T1800Z/ /O.EXB.KCYS.HW.W.0022.200229T0600Z-200229T1800Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 237 PM MST Fri Feb 28 2020 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST SATURDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 11 PM this evening to 11 AM MST Saturday. The High Wind Watch is no longer in effect. * WHAT...West winds 30 to 40 mph with gusts around 60 mph possible. * WHERE...North Snowy Range Foothills, including Elk Mountain and Arlington. * WHEN...11 pm tonight through 11 am Saturday. * IMPACTS...Mainly to transportation. Truckers with light loads...those towing camper trailers and those driving high profile vehicles may see an increased blow off or blow over risk late tonight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage and travel difficulties. && $$ WYZ106-291300- /O.CON.KCYS.HW.W.0022.200229T0300Z-200229T1900Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 237 PM MST Fri Feb 28 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO NOON MST SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Central Laramie Range and Southwest Platte County County. * WHEN...From 8 PM this evening to noon MST Saturday. * IMPACTS...Mainly to transportation. Truckers with light loads...those towing camper trailers and those driving high profile vehicles will see an increased blow off or blow over risk tonight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage and travel difficulties. && $$ WYZ116-117-291300- /O.CON.KCYS.HW.A.0017.200229T0900Z-200229T1800Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 237 PM MST Fri Feb 28 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 2 AM MST SATURDAY THROUGH SATURDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...North Snowy Range Foothills, South Laramie Range and South Laramie Range Foothills Counties. * WHEN...From late tonight through Saturday morning. * IMPACTS...Mainly to transportation. Truckers with light loads...those towing camper trailers and those driving high profile vehicles may see an increased blow off or blow over risk late tonight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
722 WWUS75 KCYS 290243 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 743 PM MST Fri Feb 28 2020 WYZ116-117-291200- /O.UPG.KCYS.HW.A.0017.200229T0900Z-200229T1800Z/ /O.EXB.KCYS.HW.W.0022.200229T0900Z-200229T1900Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 743 PM MST Fri Feb 28 2020 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO NOON MST SATURDAY... * WHAT...West to southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...South Laramie Range and South Laramie Range Foothills including the Interstate 80 Summit, Federal and Vedauwoo. * WHEN...From 2 AM to Noon MST Saturday. * IMPACTS...Mainly to transportation. Truckers with light loads...those towing camper trailers and those driving high profile vehicles can expect an increased blow off or blow over risk late tonight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage and travel difficulties. && $$ WYZ110-291200- /O.EXT.KCYS.HW.W.0022.200229T0600Z-200229T1900Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 743 PM MST Fri Feb 28 2020 ...HIGH WIND WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO NOON MST SATURDAY... * WHAT...West to southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain. * WHEN...From 11 PM this evening to Noon MST Saturday. * IMPACTS...Mainly to transportation. Truckers with light loads...those towing camper trailers and those driving high profile vehicles can expect an increased blow off or blow over risk late tonight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage and travel difficulties. && $$ WYZ106-291200- /O.CON.KCYS.HW.W.0022.200229T0300Z-200229T1900Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 743 PM MST Fri Feb 28 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST SATURDAY... * WHAT...West to southwest winds 25 to 35 mph with gusts up to 65 mph. * WHERE...Central Laramie Range and Southwest Platte County County including Bordeaux. * WHEN...Until Noon MST Saturday. * IMPACTS...Mainly to transportation. Truckers with light loads...those towing camper trailers and those driving high profile vehicles can expect an increased blow off or blow over risk tonight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage and travel difficulties. && $$
223 WWUS75 KCYS 290956 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 256 AM MST Sat Feb 29 2020 WYZ106-291900- /O.CON.KCYS.HW.W.0022.000000T0000Z-200229T1900Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 256 AM MST Sat Feb 29 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...West to southwest winds 25 to 35 mph with gusts up to 65 mph. * WHERE...Central Laramie Range and Southwest Platte County County including Bordeaux. * WHEN...Until Noon MST Saturday. * IMPACTS...Mainly to transportation. Truckers with light loads... those towing camper trailers and those driving high profile vehicles can expect an increased blow off or blow over risk tonight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ WYZ110-291900- /O.CON.KCYS.HW.W.0022.000000T0000Z-200229T1900Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 256 AM MST Sat Feb 29 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...West to southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain. * WHEN...Until Noon Today. * IMPACTS...Mainly to transportation. Truckers with light loads... those towing camper trailers and those driving high profile vehicles can expect an increased blow off or blow over risk late tonight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ WYZ116-117-291900- /O.CON.KCYS.HW.W.0022.000000T0000Z-200229T1900Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 256 AM MST Sat Feb 29 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...West to southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...South Laramie Range and South Laramie Range Foothills including the Interstate 80 Summit, Federal and Vedauwoo. * WHEN...Until Noon today. * IMPACTS...Mainly to transportation. Truckers with light loads... those towing camper trailers and those driving high profile vehicles can expect an increased blow off or blow over risk late tonight into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
189 WWUS75 KCYS 291549 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 849 AM MST Sat Feb 29 2020 WYZ106-110-116-117-291700- /O.CAN.KCYS.HW.W.0022.000000T0000Z-200229T1900Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 849 AM MST Sat Feb 29 2020 ...HIGH WIND WARNING IS CANCELLED... Gusty winds from last night have diminished early this morning. Therefore, the High Wind Warning has been cancelled. West to southwest winds will be occasionally gusty this afternoon, but gusts should generally remain below 50 mph. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 27, 10:23 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Feb 27, 10:23 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1023 PM MST Thu Feb 27 2020
.SHORT TERM...(This evening through Saturday)
Issued at 315 PM MST Thu Feb 27 2020
Primary forecast concern over the next 48 to 60 hours will be
locally strong winds for the Wind Prone areas of southeast Wyoming
tonight and again Friday night/Saturday morning. A marginal High
Wind event is possible tonight across the wind prone areas, mainly
for the I-80 Summit/Foothills and the Arlington area of I-80.
700mb flow is expected to increase up to 45 to 50 knots tonight
with ample subsidence in the lower levels. However, gradients will
be slow to strengthen overnight just off the surface with 700mb
winds only briefly hitting 50 knots for a time early Friday
morning for the southern Laramie Range/I-80 Summit area. Jet
stream winds will also diminish through the night with somewhat
less favorable low to mid level subsidence towards sunrise. Decided
to handle this with a Special Weather Statement for now since any
gust over 58 mph should be isolated and short-lived. Otherwise,
slow warming trend will continue Friday with sunny skies.
Slightly more favorable conditions for strong winds are expected
Friday night, mainly for the Bordeaux area. Issued a High Wind
Watch for that location starting late Friday evening through
Saturday morning since the wind/gradient profile is more favorable
in the lowest levels near the surface. However, The Arlington area
northwest of Laramie may see gusts approaching 60 mph as well.
Saturday should be the warmest of the last 7 days with highs in
the mid 50s to mid 60s east of I-25, with readings in the 40s west
of I-25. Models show pressure gradients weakening overnight
through early Sunday morning.
.LONG TERM...(Saturday night through Wednesday)
Issued at 315 PM MST Thu Feb 27 2020
AFTERNOON UPDATE: Winter weather event looks on track for Sunday
and Sunday night, possibly into early Monday morning around the
morning commute. Light to moderate snowfall, with bands of heavier
snow, are on track to start around noon Sunday well north of
I-80, and eventually along I-80 by the evening hours. Ample jet
dynamics aloft initially will gradually transition to primarily
isentropic lift/upslope/Frontal dynamics through the event. These
events typically produce moderate amounts of snow for southeast
Wyoming with locally heavier amounts in a few locations near the
mountains if the front stalls for a greater duration. Will have
to keep an eye on models trends since the ECMWF continues to show
lower QPF and forcing along/east of I25. However, most areas of
Carbon and Albany county have a reasonable chance of seeing 6+
inches. Thought about issuing a Winter Storm Watch for these
areas, but held off considering the event is still 65 to 72 hours
away. In addition, the Laramie Valley should hold on to a decent
snow shadow until easterly winds diminish sometime Sunday night
which will likely result in lower amounts. There is also a
question on where the front will stall. Several models show the
front stalling near or just north of the mountains, which will
greatly limit upslope winds and snow amounts for the higher peaks.
Previous Long Term Discussion issued at 1:30 AM:
Attention turns to a strong cold front approaches from the
northwest Sunday. Front looks to be near the Wyoming/Colorado
state line by 18Z Sunday. Both the GFS and ECMWF have been showing
this feature the past several days. ECMWF shows a faster solution
with precip becoming widespread late Sunday morning. GFS roughly
6-12 hours slower. GFS showing our northern counties getting
close to .75 inches of liquid while the ECMWF showing around .3
inches. With 700mb temperatures -12 to -14C....looking at 15 to 1
ratios...so anywhere from 4 to 11 inches of snow looking likely
for Converse/Niobrara Counties and the northern Nebraska
Panhandle.
Snow band shifts south to the I-80 Corridor from Sidney to Rawlins
Sunday evening into Monday morning. Given the slower onset from
the GFS...this area could still be snowing through Monday
afternoon. Likely going to need some winter headlines. Will wait
another day...but want to get the watch out by Friday morning at
the latest for those folks who may be going out to the mountains
for the weekend.
Looks like another snow event Tuesday night into Wednesday as
another system moves through the area. This one may have stronger
winds associated with it as GFS 700mb winds up near 40-45kts with
the snow.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1013 PM MST Thu Feb 27 2020
VFR at all terminals overnight. SKC will continue overnight as
well. Winds 5-15 knots will be present at all terminals, with the
exception of CYS where an occasional gust up to 18 knots may occur
for brief periods overnight. High clouds will begin to move over
terminals by late Friday.
&&
.FIRE WEATHER...
Issued at 235 PM MST Thu Feb 27 2020
No fire weather concerns expected through this weekend and into
next week. Another winter weather event is expected Sunday and
Monday with accumulating snowfall and colder temperatures.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Friday evening through Saturday morning for
WYZ106.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...GCC
AVIATION...BW
FIRE WEATHER...TJTHazardous weather outlook, Feb 27, 2:17 PM MST, 10 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 217 PM MST Thu Feb 27 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118- 119-282130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Goshen County-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-Central Laramie County-East Laramie County- 217 PM MST Thu Feb 27 2020 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Strong winds are again possible Saturday where gusts to 60 mph are expected, mainly for the southeast Wyoming wind prone areas along Interstate 80 and Interstate 25. Widespread accumulating snow for Sunday and Sunday night is expected as a strong cold front moves through the area. Significant snow accumulations are possible...creating hazardous driving conditions. .Spotter information statement... Spotter activation will not be required at this time. WYZ106-110-116-117-282130- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 217 PM MST Thu Feb 27 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Occasional strong gusty winds are expected late this afternoon and tonight across the wind prone areas of southeast Wyoming. Westerly winds may gust as high as 60 mph, especially across the Interstate 80 Summit between Cheyenne and Laramie. Patchy blowing and drifting snow is possible as well resulting in slick and icy roads in areas. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Another round of strong gusty winds are expected Friday night and Saturday. A High Wind Watch has been issued for Interstate 25 between Wheatland and Chugwater. Wind gusts between 50 to 60 mph are expected, but the strongest winds should be in the Bordeaux area along Interstate 25. Widespread accumulating snow for Sunday and Monday is expected as a strong cold front moves through the area. Significant snow accumulations are possible...creating hazardous driving conditions. .Spotter information statement... Spotter activation will not be required at this time.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 1:09 AM MST | High Wind Watch | CYS | Albany, Carbon, Laramie | 19 hr |
| Feb 28, 1:25 AM MST | Winter Storm Watch | CYS | Albany, Carbon, Converse, Laramie, Platte | 37 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.